Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2004, 12:49 AM EDT for Durham County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 12:49 AM EDT (04:49 UTC)
- Expired
- May 23, 2004, 1:15 AM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS52 KRAH 230449 SVRRAH NCC063-230515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1249 AM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 115 AM EDT * AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARKWOOD...OR ABOUT 6 MILES SOUTHEAST OF CHAPEL HILL...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PARKWOOD... RESEARCH TRIANGLE PARK... BETHESDA... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3596 7901 3585 7902 3587 7882 3606 7874 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:55 PM EDT, 54 minutes earlier.
Area forecast discussion, May 22, 11:55 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1155 PM EDT SAT MAY 22 2004 ...LIFE THREATENING FLOOD SITUATION ONGOING OVER WILSON AND SOUTHERN NASH COUNTIES... ...THUNDERSTORMS BUILDING WESTWARD OVER THE TRIANGLE... .DISCUSSION... SENT UPDATE TO THE ZONES TO INCLUDE THE TRIANGLE AREA AND NORTHEAST PIEDMONT IN HEAVY RAIN THUNDERSTORM THREAT. RADAR CONTINUED TO SHOW WESTWARD BUILDING OF THE MCS TOWARD RDU. && .PREVIOUS DISCUSSION... 959 PM EDT SAT MAY 22 2004 RADAR TRENDS AND WATER VAPOR SATELLITE LOOP INDICATE A SERIOUS CONVECTIVE FLOOD SITUATION ONGOING OVER THE CENTRAL COASTAL PLAIN FROM WILSON AND BAILEY TO GREENVILLE AND SNOW HILL. THIS ON TOP OF A NIGHT OF PULSE SEVERE STORMS WITH LARGE HAIL AND FREQUENT INTENSE CG LIGHTNING. AN MCS GENERATED OVER THE REGION THIS EVENING WITH THE HELP OF NUMEROUS OUTFLOW BOUNDARIES AND LAST NIGHTS OLD MCS BOUNDARY AS THE FOCUS... COMBINED WITH INTENSE SURFACE AFTERNOON HEATING AND MOISTURE CONVERGENCE. AT THE SURFACE... AN EAST-WEST STATIONARY BOUNDARY... COMBINED WITH NEW OUTFLOW BOUNDARIES CONTINUED TO FOCUS AND MAXIMIZE CONVERGENCE AND LIFT OVER THE CENTRAL COASTAL PLAIN AT 900 PM. CELLS WERE BACKBUILDING TO THE WEST... THEN DUMPING TORRENTIAL RAINFALL AS THEY DRIFTED EAST IN A TRAINING FASHION OVER SOUTHERN NASH AND WILSON COUNTIES. THE IR SATELLITE INDICATED CLOUD TOP TEMPERATURES IN THE RANGE OF MINUS 70 DEGREES CELSIUS... WERE FINALLY BEGINNING A WARMING PROCESS SINCE 930 PM. RADAR ESTIMATES (SOME HAIL CONTAMINATION) OF BETWEEN 4 AND 7 INCHES OF RAIN HAS FALLEN IN THESE AREAS... WITH OVER 3 INCHES IN AN HOUR FOR RAINFALL RATES. FLOODING WILL CONTINUE FOR SEVERAL MORE HOURS AFTER THE RAINFALL ENDS. WE WILL HAVE TO EXTEND THE FLASH FLOOD WARNINGS FOR THESE COUNTIES AFFECTED. THE OTHER SEVERE SIDE OF THIS MESOSCALE CONVECTIVE SYSTEM HAS BEEN THE TREMENDOUS CG LIGHTNING. BETWEEN 800 PM AND 900 PM THIS EVENING... THERE WERE NEARLY 2500 CG STRIKES OVER THE CENTRAL COASTAL PLAIN CENTERED OVER WILSON COUNTY. THIS UPDATE WILL FOCUS ON A SLOW DECAY OF THE MCS OVER THE CENTRAL COASTAL PLAIN AS IT REMAINS NEARLY STATIONARY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WARNINGS FOR SOUTHERN NASH AND WILSON COUNTIES WILL BE EXTENDED DUE TO ONGOING HEAVY RAIN THERE. && BADGETT
Hazardous weather outlook, May 22, 4:20 AM EDT, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Local storm report, May 22, 9:20 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC TRAINED SPOTTER
WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
ALSO PEA SIZE HAIL CURRENTLY
&&
GIHLocal storm report, May 22, 10:19 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1019 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 2 S WILSON 35.70N 77.92W
05/22/2004 0.75 INCH WILSON NC LAW ENFORCEMENT
REPORTED AT HIGHWAYS 301 AND 117
&&
GIHLocal storm report, May 22, 11:03 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD BAILEY 35.78N 78.11W
05/22/2004 NASH NC LAW ENFORCEMENT
SEVERAL STREETS UNDER WATER.
&&
GIHLocal storm report, May 22, 11:06 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1106 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 5 SE BAILEY 35.73N 78.05W
05/22/2004 WILSON NC FIRE DEPT/RESCUE
SEVERAL REPORTS OF ROAD FLOODING ACROSS SOUTHERN NASH
COUNTY TO THE WILSON COUNTY LINE. WATER RUNNING ACROSS
THE ROADS.
&&
GIHLocal storm report, May 23, 12:20 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1220 AM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM LIGHTNING SMITHFIELD 35.36N 78.37W
05/23/2004 JOHNSTON NC
SEVERAL REPORTS OF HOUSE FIRES DUE TO LIGHTNING STRIKES
THROUGHOUT THE COUNTY. FIRE AND RESCUE PERSONNEL BUSY.
&&
PWBSpecial weather statement, May 23, 12:29 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1229 AM EDT SUN MAY 23 2004 NCZ008>010-024>026-040-041-076-230605- CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-LEE NC-ORANGE NC- VANCE NC-WAKE NC-WARREN NC- INCLUDING THE CITIES OF...CARY...CHAPEL HILL...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...HENDERSON...HILLSBOROUGH...LOUISBURG... OXFORD...PITTSBORO...SANFORD...SILER CITY... WARRENTON AND WEST RALEIGH 1229 AM EDT SUN MAY 23 2004 ...STORMS IN THE AREA WILL PRODUCE VERY HEAVY RAIN AND NEARLY CONSTANT LIGHTNING... AN AREA OF THUNDERSTORMS OVER THE NORTHEAST PIEDMONT... EXTENDING FROM PITTSBORO NORTHEAST THROUGH DURHAM TO NEAR HENDERSON... IS EXPECTED TO HOLD FAIRLY STATIONARY OR DRIFT NORTHEAST THROUGH 2 AM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE TO TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. SOME FLOODING OF STREETS AND LOW LYING AREAS IS LIKELY... ESPECIALLY IN URBANIZED AREAS SUCH AS DURHAM. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 33 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 10:54 PM EDT | Flash Flood Warning | RAH | Nash | 2 hr |
| May 22, 11:37 PM EDT | Flash Flood Warning | RAH | Johnston | 113 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.